Home About us Editorial board Ahead of print Browse Articles Search Submit article Instructions Subscribe Contacts Login 
  • Users Online: 492
  • Home
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 26  |  Issue : 1  |  Page : 42

Copper deficiency-induced pancytopenia after taking an excessive amount of zinc formulation during maintenance hemodialysis


Department of Hematology, The Fraternity Memorial Hospital, Tokyo, Japan

Correspondence Address:
Dr. Atsushi Marumo
Department of Hematology, The Fraternity Memorial Hospital, 2-1-11 Yokoami, Sumida-Ku, Tokyo
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrms.JRMS_25_19

Rights and Permissions

Erythropoiesis-stimulating agent (ESA) has been recognized as an effective way in the treatment of anemia due to chronic kidney disease, but we sometimes see intractable hemodialysis (HD) patients. The causes of ESA-resistant anemia in HD patients include deficiency of trace elements. We report the case of an 89-year-old male who developed pancytopenia after taking an excessive amount of zinc formulation for ESA-resistant anemia during maintenance dialysis. He was prescribed zinc acetate hydrate formulation about 6 months before his presentation. He was found to have pancytopenia 1 month before his presentation, at which point he was introduced to our hospital. We suspected a copper deficiency at the first visit and stopped zinc and added copper, and his condition subsequently improved without being handicapped. Zinc antagonizes copper, so we must take care to diagnose patients ingesting zinc supplements.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed578    
    Printed12    
    Emailed0    
    PDF Downloaded98    
    Comments [Add]    

Recommend this journal